Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 84, NWS Topeka, KS

May 24, 2011Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2011, 6:35 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 6:35 PM CDT (23:35 UTC)
Expired
May 24, 2011, 7:00 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS53 KTOP 242335
SVRTOP
KSC041-127-250000-
/O.NEW.KTOP.SV.W.0084.110524T2335Z-110525T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS...
  WESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF BURDICK...OR 10
  MILES SOUTHWEST OF HERINGTON...MOVING NORTH AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURDICK...
  HOPE...
  HERINGTON...
  LATIMER...
  WOODBINE...
  WHITE CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3852 9694 3861 9694 3860 9705 3861 9715
      3886 9711 3887 9671 3852 9682 3852 9693
TIME...MOT...LOC 2335Z 195DEG 40KT 3855 9701
WIND...HAIL 60MPH <.75IN

$$
2 follow-up statements
720 
WWUS53 KTOP 242346
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT TUE MAY 24 2011

KSC041-127-250000-
/O.CON.KTOP.SV.W.0084.000000T0000Z-110525T0000Z/
MORRIS-DICKINSON-
646 PM CDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN DICKINSON AND WESTERN MORRIS COUNTIES...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF
HERINGTON...MOVING NORTH AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
HERINGTON...LATIMER...WOODBINE AND WHITE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3852 9694 3861 9694 3860 9705 3861 9715
      3886 9711 3887 9671 3852 9682 3852 9693
TIME...MOT...LOC 2346Z 195DEG 40KT 3867 9697
WIND...HAIL 60MPH <.75IN

$$
900 
WWUS53 KTOP 242352
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT TUE MAY 24 2011

KSC041-127-250001-
/O.EXP.KTOP.SV.W.0084.000000T0000Z-110525T0000Z/
MORRIS-DICKINSON-
652 PM CDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON AND
WESTERN MORRIS COUNTIES WILL EXPIRE AT 700 PM CDT...

AT 651 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING FOR SOUTHEAST 
DICKINSON AND WESTERN MORRIS COUNTIES HAD WEAKENED AND WAS NO LONGER 
SEVERE...THUS THE WARNING WILL EXPIRE AT 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE 
FROM THE THUNDERSTORM AS IT MOVES NORTHEAST AT 45 MPH TOWARD LATIMER 
AND WHITE CITY.

A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3852 9694 3861 9694 3860 9705 3861 9715
      3886 9711 3887 9671 3852 9682 3852 9693
TIME...MOT...LOC 2351Z 195DEG 40KT 3872 9695

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:22 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 24, 3:22 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT TUE MAY 24 2011

.DISCUSSION...

IMPRESSIVE NEGATIVE TILT DIFLUENT SHORTWAVE TROUGH ROTATING
NORTHEASTWARD INTO KANSAS LATE THIS AFTERNOON.   JET IN BASE OF THIS
TROUGH AT 500 MB HAS 65 KT JET MAX.  ALL MODELS FORECAST THIS TROUGH
TO DEEPEN AND CUTOFF...WITH SURFACE LOW BECOMING OCCLUDED IN CENTRAL
KANSAS LATER TONIGHT.

CONVECTION NOW FIRING IN WESTERN OK AND SWRN KS AND EXPECT THIS TO
FILL IN OVER THE NEXT FEW HOURS...AND BEGIN MOVING RAPIDLY NEWD THIS
EVENING.  COMBINATION OF STRONG SHEAR AND IMPRESSIVE LOW-LEVEL
MOISTURE...CHARACTERIZED BY DEWPOINTS AROUND 70 JUST SOUTH OF THE
WARM FRONT...WILL LEAD TO A VOLATILE SITUATION.  SOME CONCERN ABOUT
MODE OF CONVECTION NORTH OF THE WARM FRONT AS SEVERAL RUNS OF THE
HRRR HAVE DEVELOPED ONE OR TWO BROKEN SQUALL LINES THAT ACCELERATE
NEWD.  WHETHER WE END UP GETTING SOME ISOLATED SUPERCELLS IN THE
WARM SECTOR AND ON THE WARM FRONT...OR A QUASI-LINEAR CONVECTIVE
SYSTEM...LOW-LEVEL SHEAR WILL BE VERY STRONG...AND LCLS QUITE
LOW...SO TORNADO THREAT WILL BE WITH US THROUGH AT LEAST MIDNIGHT.

HEAVY RAIN COULD ALSO POSSIBLY CAUSE SOME PROBLEMS OVER FAR NORTHERN
KS IF MULTIPLE BANDS OF PRECIPITATION OCCUR TONIGHT...THEN CONTINUED
EXTENSIVE SHOWERS AND THUNDERSTORM OCCUR WITH CUTOFF LOW ON
WEDNESDAY.  HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR FAR NORTHERN
KS COUNTIES THROUGH WED MORNING.

CUTOFF/OCCLUDED LOW WILL THEN MOVE SLOWLY EWD ON WEDNESDAY WITH
EXTENSIVE CLOUDS...SHOWERS AND SOME ISOLATED THUNDERSTORMS.  HIGHS
WILL HAVE A HARD TIME GETTING OUT OF THE 60S.  GDP

BREEZY NORTH NORTHWEST WINDS WRAPPING AROUND BEHIND THE DEPARTING
UPPER LOW WILL BRING COOLER AIR IN FROM THE NORTH AND EXIT SHOWERS
ACROSS THE AREA WEST TO EAST IN THE OVERNIGHT HOURS THURSDAY
MORNING. COOLER HIGHS NEAR 70 EXPECTED. UPPER FLOW QUICKLY BECOMES
ZONAL AND SOUTHERLY SURFACE FLOW RETURNS WITH THE LEE SIDE LOW
DEVELOPING. WARM AIR ADVECTION WILL ALSO WORK TO INCREASE CLOUD
COVER AND SHOULD NOT ONLY KEEP OVERNIGHT LOWS IN THE 50S BUT ALSO
BRING A SLIGHT CHANCE FOR SOME PREDAWN THUNDER IN NC KS. KEPT
ONGOING CHANCE FOR SHOWERS/TS ON FRIDAY AS WEAK SYSTEM CROSSES
JUST TO THE NORTH.

MAY FINALLY GET SOME WARMER TEMPERATURES ON SATURDAY AS
SOUTHWESTERLY FLOW ALOFT RETURNS AS NEXT BIG UPPER TROF MOVES INTO
THE WEST COAST. ENERGY EJECTING OUT INTO THE FLOW MAY BRING AN
OUTSIDE RAIN CHANCE BUT AM KEEPING FORECAST DRY ATTM. HIGHS IN THE
LOWER 80S BECOME HIGHS IN THE MIDDLE 80S SUNDAY THROUGH TUESDAY.
67

&&

.AVIATION...

THUNDERSTORMS HAVE MOVED THROUGH THE TERMINALS THIS MORNING. MOST
OF THE CEILINGS BEHIND THE LINE OF SHOWERS AND THUNDERSTORMS HAVE
BEEN MVFR TO VFR. AN UPPER LEVEL SYSTEM WILL MOVE THROUGH AND LEAD
TO MORE WIDESPREAD THUNDERSTORMS THIS AFTERNOON AND EVENING. THE
TIMING OF THE THUNDERSTORMS AT THE TERMINALS WILL BE THE MAIN
CONCERN FOR THE TAF PERIOD. THUNDERSTORMS COULD LINGER INTO
TOMORROW AND HAVE KEPT VCTS GOING FOR MUCH OF THE TAF. WILL
CONTINUE TO MONITOR THE TAFS AND AMEND WHEN NECESSARY.

ANDERSON

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 24, 2:40 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT TUE MAY 24 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-251730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
240 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEASTWARD INTO NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS DURING THE EVENING
HOURS.  AN OUTBREAK OF SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND
DAMAGING WINDS...ALONG WITH A FEW TORNADOES IS
FORECAST...PARTICULARLY IN THE EVENING HOURS. GIVEN THE STRENGTH OF
THIS SYSTEM AND VERY UNSTABLE AIR MASS...STRONG TORNADOES ARE A
POSSIBILITY.

ADDITIONALLY VERY HEAVY RAINFALL COULD CAUSE FLOODING OVER THE
PARTS OF THE AREA...ESPECIALLY ACROSS NORTHERN KANSAS.

IT LOOKS LIKE THE BEST TIMING FOR SEVERE THUNDERSTORMS WILL BE
BETWEEN 5 PM AND 2 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. THERE IS ANOTHER
CHANCE FOR THUNDERSTORMS FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, May 24, 6:23 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT TUE MAY 24 2011

KSZ037-242345-
MORRIS-
623 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY...

A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH INTO
SOUTHERN PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING
STRONG WINDS UP TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE COUNCIL GROVE LAKE...WILSEY...WHITE
CITY...PARKERVILLE...LATIMER...COUNCIL GROVE AND BURDICK.

A TORNADO WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3881 9693 3881 9689 3887 9689 3871 9638
      3852 9637 3852 9693
TIME...MOT...LOC 2322Z 208DEG 35KT 3828 9690
Special weather statement, May 24, 6:27 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT TUE MAY 24 2011

KSZ054-055-058-250000-
COFFEY-LYON-OSAGE-
627 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE...LYON AND
WESTERN COFFEY COUNTIES...

THROUGH 700 PM CDT...A LINE OF CLUSTERED THUNDERSTORMS WILL MOVE
NORTH AT 60 MPH ACROSS PORTIONS OF SOUTHWESTERN OSAGE...LYON AND
WESTERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE CLUSTER OF STORMS ARE CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE
GRIDLEY...OLPE...EMPORIA...HARTFORD...NEOSHO RAPIDS...LEBO...READING
AND BUSHONG. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 117 AND 141 COULD ALSO BE AFFECTED. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 155 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3804 9597 3817 9597 3817 9636 3871 9635
      3840 9568 3804 9585
TIME...MOT...LOC 2326Z 195DEG 54KT 3816 9647 3795 9602

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:23 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa52 min
May 24, 9:35 AM CDTSpecial Weather StatementTOPWashington25 min
May 24, 9:59 AM CDTSpecial Weather StatementTOPPottawatomie, Riley31 min
May 24, 10:13 AM CDTSpecial Weather StatementTOPGeary32 min
May 24, 10:51 AM CDTSpecial Weather StatementTOPWabaunsee24 min
May 24, 11:33 AM CDTSpecial Weather StatementTOPShawnee27 min
May 24, 12:11 PM CDTAreal Flood AdvisoryTOPJefferson94 min
May 24, 3:41 PM CDTFlash Flood WatchTOPBrown, Cloud, Marshall, Nemaha, Republic, Washington13 hr
May 24, 5:31 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa44 min
May 24, 6:23 PM CDTSpecial Weather StatementTOPMorris22 min
May 24, 6:27 PM CDTSpecial Weather StatementTOPLyon33 min
May 24, 6:59 PM CDTSpecial Weather StatementTOPClay46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.